Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Raleigh, NC

May 21, 20208 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at May 21, 2020, 8:30 AM EDT for 8 counties in North Carolina. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 8:30 AM EDT (12:30 UTC)
Expired
May 21, 2020, 1:30 PM EDT
In force
5 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Anson County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 152 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 10:22 AM EDTFLASH FLOOD3 Se Oakboro, NCROAD IMPASSABLE BECAUSE OF FLOOD WATERS ON HILLFORD ROAD.
May 21, 12:46 PM EDTFLASH FLOOD2 Nne High Point, NCTHREE FEET OF WATER IN THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
618 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

053 
WGUS52 KRAH 211230
FFWRAH
NCC007-057-067-081-123-151-153-167-211730-
/O.NEW.KRAH.FF.W.0004.200521T1230Z-200521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
830 AM EDT Thu May 21 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Forsyth County in central North Carolina...
  Davidson County in central North Carolina...
  Anson County in central North Carolina...
  Montgomery County in central North Carolina...
  Richmond County in central North Carolina...
  Randolph County in central North Carolina...
  Stanly County in central North Carolina...
  Guilford County in central North Carolina...

* Until 130 PM EDT.

* At 822 AM EDT, Doppler radar and automated gauges indicate 
  rainfall amounts of 3 to 6 inches of rain has fallen across the 
  western Piedmont counties. Emergency management has reported Flash 
  flooding is already occurring across portions of the warning area. 
  Additionally, area creeks are starting to rise out of their banks, 
  resulting in road closures. An additional one half to one inch of 
  rain is expected over the next couple of hours as another area of 
  moderate rain showers spread south to north across the area.  

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
  Albemarle, Rockingham, Wadesboro, Randleman and Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3550 8030 3552 8018 3572 8033 3574 8046
      3584 8048 3584 8039 3588 8042 3589 8037
      3608 8052 3614 8044 3626 8045 3624 7953
      3551 7957 3551 7977 3528 7971 3514 7960
      3482 7962 3482 8031 3519 8028 3519 8051

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

23
2 follow-up statements
511 
WGUS72 KRAH 211511
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1111 AM EDT Thu May 21 2020

NCC007-057-067-081-123-151-153-167-211730-
/O.CON.KRAH.FF.W.0004.000000T0000Z-200521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-Davidson NC-Anson NC-Montgomery NC-Richmond NC-
Randolph NC-Stanly NC-Guilford NC-
1111 AM EDT Thu May 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
FORSYTH...DAVIDSON...ANSON...MONTGOMERY...RICHMOND...RANDOLPH...
STANLY AND GUILFORD COUNTIES...

At 1106 AM EDT, emergency management reported heavy rain falling in 
portions of the warned area.  Flash flooding is already occurring, 
particularly in Stanly and northern Anson counties, and more 
localized poor drainage high water in Guilford County.  In addition, 
automated stream gauges in the city of Albemarle are reporting 
waters above stream bankfull and ongoing flooding.  

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Automated gauges and emergency management.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Additional rainfall amounts of 1 to 2 inches are possible anywhere 
in the warned area, and will likely result localized flash flooding 
at additional locations.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3550 8030 3552 8018 3572 8033 3574 8046
      3584 8048 3584 8039 3588 8042 3589 8037
      3608 8052 3614 8044 3626 8045 3624 7953
      3551 7957 3551 7977 3528 7971 3514 7960
      3482 7962 3482 8031 3519 8028 3519 8051

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

np
519 
WGUS72 KRAH 211643
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1243 PM EDT Thu May 21 2020

NCC067-211646-
/O.CAN.KRAH.FF.W.0004.000000T0000Z-200521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
1243 PM EDT Thu May 21 2020

...THE FLASH FLOOD WARNING FOR FORSYTH COUNTY IS CANCELLED...

Flash flooding is no longer expected to pose a threat.  Some creeks 
and streams are still running high.  Please continue to heed any 
remaining road closures.

LAT...LON 3550 8030 3552 8018 3572 8033 3574 8046
      3584 8048 3583 8046 3589 8037 3597 8039
      3603 8021 3601 8004 3625 8004 3624 7953
      3551 7957 3551 7977 3528 7971 3514 7960
      3482 7962 3482 8031 3519 8028 3519 8051

$$

NCC007-057-081-123-151-153-167-211730-
/O.CON.KRAH.FF.W.0004.000000T0000Z-200521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson NC-Anson NC-Montgomery NC-Richmond NC-Randolph NC-Stanly NC-
Guilford NC-
1243 PM EDT Thu May 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
DAVIDSON...ANSON...MONTGOMERY...RICHMOND...RANDOLPH...STANLY AND
GUILFORD COUNTIES...

At 1236 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the southern Piedmont. Local emergency management 
have reported flash flooding in portions of Anson, Stanly and 
Guilford counties, with a few areas of high water also reported 
across Randolph county. Flash flooding will continue to be a 
threat, especially near creeks and streams.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Additional rainfall amounts up to one inch are possible in the 
warned area this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3550 8030 3552 8018 3572 8033 3574 8046
      3584 8048 3583 8046 3589 8037 3597 8039
      3603 8021 3601 8004 3625 8004 3624 7953
      3551 7957 3551 7977 3528 7971 3514 7960
      3482 7962 3482 8031 3519 8028 3519 8051

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE


$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 7:50 AM EDT, 40 minutes earlier.

Area forecast discussion, May 21, 7:50 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
750 AM EDT Thu May 21 2020

.SYNOPSIS...
A large upper-level low pressure will linger over the Tennessee
Valley through today. The low will then lift slowly north into the
Ohio Valley starting late tonight and Friday before finally moving
east across the Mid-Atlantic states Friday night and early Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Thursday...

...Moderate/Heavy Rain and Flooding Threat continues through the
Evening...

...There is also a risk for a  few strong to severe storms this
afternoon across southern NC...

The cut-off low over the TN Valley will drift slowly north over the
southern OH Valley by tonight. The NW to SE band of light to
moderate rain showers anchored within the plume of anomalously high
Atlantic moisture(PWATs 1.5-1.8") currently centered over central NC
will gradually pivot north through the early afternoon. Just as this
band begins to lift north of the area, a new area of convection will
likely develop within a northward expanding warm sector and
associated moderate destablization across southern portions of the
forecast area. This convection  will move SW to NE through the area
through the remainder of the afternoon and evening hours before
finally shifting NE of the area overnight.

With the ground already saturated and area creeks and rivers running
high from the 2 to 4 inches of rainfall we've seen over the past 48-
72 hours, high rainfall rates of .75-1.0"/hour likely to occur with
this cluster of storms will result in an elevated threat for flash
flooding through the evening. Thus, no changes are planned to the
current Flash Flood Watch.

In addition to the heavy rain and flooding threat, moderate
instability of 1000-2000 J/kg of SBCAPE and sufficient shear of 20
to 30kts will result in a threat for a few strong to severe storms
across the southern portions of the forecast area. Additionally,
local backing of winds owing to the potential development of a meso-
low along the frontal zone bisecting the area could lead to isolated
supercells capable of producing of producing a weak tornado.

Highs today will feature a sharp NW to SE gradient across the area,
ranging from mid 60s NW in the heart of damming airmass to near 80s
within the expected warm sector in place over southern portions of
the forecast area. Lows tonight ranging from near 60 NW to mid/upper
60s SE.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 445 AM Thursday...

Models are in fairly good agreement that Friday morning will be
relatively dry, as the upper low begins to weaken and move north
away from the region. However, POPs increase once again Friday
afternoon into Friday night, as yet another upper shortwave rotates
around the base of the low. The best chance of precipitation is
across the northern Piedmont, closest to the track of the shortwave,
where there are likely POPs. With 500-1500 J/kg of CAPE expected on
Friday, along with southwesterly winds at 500 mb of 35-45 kts, an
isolated strong or severe storm cannot be ruled out. Overall,
however, precipitation coverage and amounts are not expected to be
as high as in previous days. As the surface low and associated
surface boundary move north of the area, warm southwesterly flow
should result in highs on Friday much closer to normal (low to mid
80s). By late Friday night and early Saturday morning, any storm
potential should diminish with loss of daytime heating, and the rain
should start to move east of the area. Even though the heaviest
precipitation will be over by Friday, river flooding will be a
concern, as several points on the Cape Fear, Haw, and Yadkin Rivers
are forecast to reach at least minor flood stage.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 510 AM Thursday...

Both the GFS and ECMWF (along with their ensembles) are in better
agreement in the track of the closed upper low, taking it east off
the northern Mid-Atlantic coast on Saturday. While this means
precipitation chances should decrease, some showers and a few storms
will still be possible, with the best chance at this time appearing
to be across southern zones. Highs will be low-80s north to upper-
80s south. Some river flooding could linger into Saturday, but in
general most points should be starting to recede.

From Sunday into early next week, the GFS and ECMWF continue to
agree that an upper level ridge will set up over the Southeast US.
However, the exact placement of the ridge is uncertain, with the GFS
keeping it farther east, and thus showing potential for some
precipitation in western zones as a plume of moisture wraps around
the western side of the ridge. The ECMWF shows a drier solution for
central NC as it keeps the ridge farther west. For now just have
slight chance POPs in most places each day, with low chance POPs in
the far western Piedmont. We should see a slight decreasing trend in
temperatures through at least Monday, as model guidance shows the
remnants of the closed low sitting offshore in the western Atlantic,
resulting in cooler NE flow across the area. For Memorial Day,
forecast highs are only mid-70s in the far NE to low 80s in the SW.
Temperatures may start to warm slightly again for Tuesday and
Wednesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 750 AM Thursday...

24 hour TAF period: Intermittent light rain/drizzle with widespread
IFR conditions will continue through mid to late morning across all
of central NC. East-northeasterly wind gusts of 15 to 20 kts will
persist as well.

Along with the intermittent rain showers through the afternoon and
evening, a warm front lifting north into the area will bring the
threat of thunderstorms to KRDU, KFAY and KRWI between 18z to 06z.
Flight conditions should improve slightly at KFAY, with ceilings
lifting to MVFR and possibly VFR behind the warm front.
Elsewhere, ceilings should remain IFR through the forecast period.
Rain chances should finally start to decrease after 06z Fri, but
ceilings should remain or lower back down to IFR and possibly
LIFR at KINT and KGSO overnight.

Looking ahead: Another round of showers and storms and associated
sub-VFR conditions are expected across the area Friday afternoon and
Friday night as the upper low tracks east through the Mid-Atlantic
region. Drier conditions return on Saturday and Saturday, although
the potential for some diurnal convection will persist. -CBL

&&

.HYDROLOGY...

With some areas of the Piedmont already having received 2 to locally
4 inches of rain, and an additional 2-3 inches expected tonight and
Thursday, moderate river flooding will be possible as water is
routed downstream through the end of the week. Currently,
moderate flooding is forecast on the Haw and Deep Rivers.  Minor
flooding is forecast in spots on the lower Cape Fear River.
Additional updates coming as the conditions change.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for NCZ007-021>025-
038>042-073>078-083>086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...CBL
HYDROLOGY...BLS
Hazardous weather outlook, May 21, 5:01 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
501 AM EDT Thu May 21 2020

NCZ007-021>025-038>041-220915-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Wake-
501 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms are possible Friday afternoon and
evening. The strongest storms will be capable of producing damaging
wind gusts and some hail.

Also, minor flooding along area creeks and rivers could persist
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-073>078-083>086-088-089-220915-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
501 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to a heavy rain and flooding threat, a few strong to
severe storms are possible this afternoon and into the early evening.
Damaging wind gusts will be the primary severe threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms are possible Friday afternoon and
evening. The strongest storms will be capable of producing damaging
wind gusts and some hail.

Also, minor flooding along area creeks and rivers could persist
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-043-220915-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
501 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rain are expected late this afternoon
and through the overnight hours. Rainfall amounts of 1 to 2 inches
could result in some isolated flooding, especially in low-lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms are possible Friday afternoon and
evening. The strongest storms will be capable of producing damaging
wind gusts and some hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:11 PM EDTRiver Flood WarningRAHAnson, Stanly48 hr
May 20, 9:19 PM EDTRiver Flood WarningRAHAlamance55 hr
May 20, 9:19 PM EDTRiver Flood WarningRAHChatham60 hr
May 20, 10:58 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Moore, Sampson6 hr
May 21, 6:18 AM EDTRiver Flood WarningRAHChatham, Lee31 hr
May 21, 7:17 AM EDTAreal Flood AdvisoryRAHGuilford5 hr
May 21, 9:58 AM EDTAreal Flood AdvisoryRAHEdgecombe, Johnston, Nash, Sampson, Wayne, Wilson3 hr
May 21, 10:03 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Harnett, Lee, Moore and 2 more3 hr
May 21, 12:18 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly57 min
May 21, 1:15 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Randolph, Richmond, Stanly60 min
May 21, 1:32 PM EDTFlash Flood Warning Considerable damage threatRAHAnson, Montgomery, Richmond, Stanly11 hr
May 21, 1:50 PM EDTRiver Flood WarningRAHDavidson, Davie62 hr
May 21, 2:19 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly56 min
May 21, 3:09 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee66 min
May 21, 3:26 PM EDTSpecial Weather StatementRAHAnson, Stanly64 min
May 21, 3:32 PM EDTSpecial Weather StatementRAHHoke58 min
May 21, 3:41 PM EDTTornado WarningRAHCumberland, Harnett, Hoke, Moore34 min
May 21, 4:36 PM EDTSpecial Weather StatementRAHHoke54 min
May 21, 5:43 PM EDTSpecial Weather StatementRAHHoke, Moore62 min
May 21, 6:16 PM EDTSpecial Weather StatementRAHCumberland44 min
May 21, 6:42 PM EDTSpecial Weather StatementRAHHarnett33 min
May 21, 6:48 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett24 min
May 21, 7:06 PM EDTSpecial Weather StatementRAHCumberland54 min
May 21, 7:27 PM EDTSpecial Weather StatementRAHHarnett, Lee63 min
May 21, 7:34 PM EDTSpecial Weather StatementRAHLee26 min
May 21, 7:37 PM EDTSpecial Weather StatementRAHHoke, Scotland38 min
May 21, 7:56 PM EDTSpecial Weather StatementRAHJohnston49 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.